Alert archive / California / Wind Advisories in 2014

Wind Advisory 2, NWS Sacramento, CA

February 8, 2014

NWS Sacramento, CA issued this wind advisory at Feb 8, 2014, 1:56 PM PST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2014, 1:56 PM PST (21:56 UTC)
Expired
Feb 8, 2014, 5:00 PM PST
In force
3 hr
Issued by
NWS Sacramento, CA

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WWUS76 KSTO 082156
NPWSTO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
156 PM PST SAT FEB 8 2014

CAZ016-017-090100-
/O.NEW.KSTO.WI.Y.0002.140208T2200Z-140209T0100Z/
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
INCLUDING THE CITIES OF...CHICO...SACRAMENTO
156 PM PST SAT FEB 8 2014

...WIND ADVISORY IN EFFECT UNTIL 5 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON.

* WINDS: SOUTHEAST 22 TO 27 MPH WITH GUSTS UP TO 40 MPH.

* TIMING: EXPECT WINDY CONDITIONS TO WEAKEN SOMEWHAT NEAR AND
  AFTER SUNSET.

* LOCATIONS INCLUDE: SACRAMENTO...MARYSVILLE...OVEVILLE...CHICO.

* IMPACTS: DRIVE COULD BE DIFFICULT AS ROADWAYS ARE SLICK AND
  VISIBILITY COULD BE REDUCED WITH MODERATE RAIN RATES OVER THE
  NEXT FEW HOURS.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WEATHER.GOV/SACRAMENTO/HAZARDS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$

JCLAPP

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Feb 8, 9:37 AM PST, 4 hours 19 minutes earlier.

Area forecast discussion, Feb 8, 9:37 AM PST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
937 AM PST Sat Feb 8 2014

.Synopsis...
Tropical moisture will continue to feed into northern California
bringing rain and higher elevation snow through the weekend.
Upper level ridging will bring a brief break in the wet pattern
late Monday and Tuesday before a wet pattern returns for the
middle and end of next week.

&&

The forecast is pretty wet at this point. A spotter from Kingvale
at 6100 feet reported 16 inches of snow, but also reported it
turned to rain last night. Current observations show the snow
level is between 6500 and 7000 feet this morning, and will
continue to climb today and into Sunday. According to the CALTRANS
web cam at Donner Summit (roughly 7200 feet), it is indeed still
snowing.

The forecast concern is where the main swath of heavier
precipitation will be located. The GFS and NAM both put the
greatest rainfall through the southern to central Sacramento
Valley. Models show the Sacramento region receiving 4 to 6 inches
of additional rain for now through Sunday, while areas north and
south receiving around 1 inch of additional rain. We are only
forecasting 2 to 3 inches the Sacramento area at this point. The
models had forecast 1 to 1.5 inches so far in the southern
Sacramento Valley, and we have only had around half an inch so
far. However, the main swath of moisture is set to move over this
area today...and satellite is showing this. We are coordinating
with the California-Nevada River Forecast Center, and may bump up
precipitation forecast amounts later.    JClapp

Previous Discussion...
A long fetch of tropical moisture continues to feed into northern
California this morning as it pushes over a relatively flat ridge
of high pressure over the west coast. A shortwave trough riding
over the ridge and into the north state has brought a batch
of heavier precipitation onto the coast this morning and this
heavier precipitation will be making its way across the state
today. Surface southerly pressure gradients continue to weaken
this morning bringing a decrease in the breezy southerly winds.
Wind speeds have dropped below advisory criteria and with
gradients expected to continue to flatten...wind advisory criteria
are not expected to be met over a significant area. Therefore...the
wind advisory for the central valley and delta has been cancelled.
Models show a continued feed of moisture and precipitation over
NorCal through the remainder of the weekend. Over the northern
most zones...snow levels have climbed to near 6000 feet and at
this elevation...snow will bring minimal impacts. Have therefore
cancelled the snow advisory for the Shasta area zone. The higher
elevations of the Sierra Nevada will continue to see snowfall
today. However, snow levels are rising there as well and should be
above 8000 feet by this evening. With snowfall and breezy
winds...have left winter storm warning in place above 6000 feet
today for the Sierra Cascade zones. Instability is limited and
cloud cover should remain fairly extensive so not expecting any
thunderstorms at this time through the weekend. Heavier showers
are likely however and will have to watch for possibility of
localized flooding especially over burn areas from last summer.

Upper ridging rebuilds over the west coast on Monday but not
significantly so can not rule out a continued threat of showers
over the mountains. May see a brief break in precip Monday night
as ridging pumps up just a bit. This break will be brief however
as next Pacific system pushes into the Pacific Northwest and
NORCAL bringing a returned threat of precipitation to the northern
zones.

.Extended Discussion (Wednesday through Saturday)

Moist quasi-zonal flow continues across the eastern Pacific
through the extended forecast period as a series of embedded vort
maxes track through Interior NorCal. As a result...periods of
precip will continue to be possible Wednesday into Saturday. Highs
in the Central Valley expected in the upper 50s to upper 60s with
lows mainly in the 40s. In the foothills and mountains...highs
forecast mainly in the 40s and 50s with lows from the 20s to 40s.

&&

.Aviation...
More rain and snow today, moderate to heavy at times, with moist
plume and shortwaves moving through the area. MVFR with areas of
IFR and local LIFR conditions over the valley and IFR/LIFR
conditions in the mountains with snow levels around 7000 ft.
Southerly surface winds 15-25 kts with gusts up to 35 kts in the
valley and southwest winds 20-35 kts and local gusts up to 55 kts
over the mountains.

&&

.STO Watches/Warnings/Advisories...
winter storm warning until 4 pm pst this afternoon above 6000
feet in the west slope northern sierra nevada...western plumas
county/lassen park.

&&
Hazardous weather outlook, Feb 8, 7:00 AM PST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SAT FEB 8 2014

CAZ013>019-063-064-066>069-091500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST SAT FEB 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

PACIFIC MOISTURE WILL CONTINUE TO FEED INTO NORTHERN CALIFORNIA
TODAY BRINGING MODERATE TO OCCASIONALLY HEAVY PRECIPITATION. SNOW
LEVELS WILL BE LOW ENOUGH TODAY SO THAT THE MAJOR SIERRA PASSES ARE
LIKELY TO BE IMPACTED.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

RAIN AND HIGHER ELEVATION SNOW WILL CONTINUE SUNDAY BUT SNOW LEVELS
WILL BE ABOVE PASS LEVELS. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE AT
WEATHER.GOV/SACRAMENTO

INTERACT WITH US VIA SOCIAL MEDIA AT
FACEBOOK.COM/NWS.SACRAMENTO
TWITTER.COM/NWSSACRAMENTO

In the hours before

Local storm report, Feb 8, 10:44 AM PST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1044 AM PST SAT FEB 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       2 SW CHICO              39.73N 121.84W
02/08/2014  M0.62 INCH       BUTTE              CA   TRAINED SPOTTER

            HEAVY RAIN DURATION 24 HOURS OBSERVER
            LOCATION CHICO

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Feb 8, 10:46 AM PST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1046 AM PST SAT FEB 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       1 W CENTRAL VALLEY      40.68N 122.39W
02/08/2014  M2.00 INCH       SHASTA             CA   TRAINED SPOTTER

            HEAVY RAIN DURATION 24 HOURS OBSERVER
            LOCATION SHASTA LAKE

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Feb 8, 10:47 AM PST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1047 AM PST SAT FEB 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HEAVY SNOW       1 WSW KINGVALE          39.32N 120.45W
02/08/2014  M16.0 INCH       NEVADA             CA   TRAINED SPOTTER

            TURNED TO RAIN OVERNIGHT. 2.39" SWE 20" SNOW
            AT MOUNTAIN BASE HEAVY SNOW DURATION 24
            HOURS OBSERVER LOCATION KINGVALE

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Feb 8, 11:05 AM PST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1105 AM PST SAT FEB 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     HEAVY RAIN       2 W POLLOCK PINES       38.75N 120.61W
02/08/2014  M1.00 INCH       EL DORADO          CA   NWS STORM SURVEY

            EL55 HEAVY RAIN DURATION 6 HOURS

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Feb 8, 11:23 AM PST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1123 AM PST SAT FEB 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     SNOW             EL DORADO HILLS         38.69N 121.08W
02/08/2014  U0.0 INCH        EL DORADO          CA   TRAINED SPOTTER

            STILL SNOWING AT 6793 FEET

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Feb 8, 1:03 PM PST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
103 PM PST SAT FEB 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     SNOW             4 W DONNER PEAK         39.31N 120.39W
02/08/2014  M16.0 INCH       PLACER             CA   TRAINED SPOTTER

            ELEV 6973FT. STILL SNOWING 100 PM WITH TEMPS
            32-34 DEGREES. SNOW DURATION 24 HOURS

&&

NWS SACRAMENTO CA
IRIS SYSTEM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 2:52 PM PSTWinter Storm WarningSTO28 hr

Nearby

Wind Advisories in California, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.